Montana, 2018

Hail in Montana, May 7, 2018

May 7, 2018 · NWS BYZ · 3 events in 2 counties and zones

An isolated thunderstorm produced some small hail across Yellowstone and Big Horn Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced some small hail across Yellowstone and Big Horn Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 7, 8:41 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, May 7, 8:41 AM MST, 4 hours 33 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
941 AM MDT Mon May 7 2018

.UPDATE...

Tweaked PoPs a little this afternoon, based on the latest CAM
guidance. Started the mention of thunderstorms in the west a
little earlier this morning as there have already been a few
lightning strikes with some isolated activity south of Billings.
With SPC outlook bringing the marginal a little farther west,
have extended the mention of gusty winds and small hail into Big
Horn and Treasure counties. Reimer

&&

.SHORT TERM...valid for Tdy and Tue...

Circulation over western Montana this morning with one round of
shower activity exiting the region to the east. This circulation
to drift eastward today and support surface pressure falls over
southeast Montana before moving into the Dakotas overnight. For
today southerly surface flow on the eastern side of the surface
trough will be increasing dewpoints while the upper low increases
lapse rates. Should see a fair amount of shower and thunderstorm
activity today but winds aloft are fairly light so storm
organization should be limited. Exception is southeast Montana
where higher CAPE will be realized with the higher dewpoints. So
expect heavy rain to be the primary threats though the stronger
storms in the southeast to be capable of some small hail and
stronger winds.

Expect a drying trend later tonight into Tuesday as high pressure
builds back towards the region with precipitation ending from west
to east overnight into Tuesday. Temperatures will continue to be
above normal though southeast Montana will be cooler on Tuesday.
borsum

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Upper ridge on Wednesday will break down with a Pacific shortwave
Wednesday night and Thursday. East winds and capping will keep
t-storm potential limited to our western mountains and foothills
Wednesday afternoon, but the chance of precip will increase and
spread across our east thereafter. Temps in the 70s on Wednesday
should cool to the 60s/lower 70s Thursday.

Shortwave from the northern Pacific will evolve into a closed low
and drop through the Pacific NW, across the northern Great Basin
and into the central Rockies Thursday night into Saturday. As this
happens, our cwa will be in a favorable position for a period of
ascent and upslope flow, and models have been coming together in
showing a good chance of fairly widespread precipitation. Greatest
precip, perhaps up to an inch, will fall over the north-facing
slopes of our southern mountains. As 700mb temps fall to near -5C,
we are talking about snow in the mountains above 6-7kft. Though
widespread precipitation is a possibility, it should be noted that
this will be a progressive system and not the 2-3 day rain event.
As such, with cold temps and minimal snowmelt in the mountains,
we are not anticipating significant hydro impacts at this time.
Something to watch nonetheless. Expect high temps mainly in the
50s across the lower elevations on Friday.

As the low opens and moves into the central plains our region will
see height rises associated with strong ridging over the Pacific
NW. Look for a drying and warming trend next weekend. Some showers
may linger into Saturday but Sunday should be dry, with temps
returning to the 70s.

JKL

&&

.AVIATION...

An upper level disturbance will bring scattered showers and
thunderstorms to the region today. VFR will prevail, but expect
local MVFR in the heavier showers, and mountains will be
frequently obscured. W-NW winds will gust to 20-30 kts, locally
higher near thunderstorms. The potential for showers and
thunderstorms (and sub-VFR flight conditions) will continue along
and east of a KMLS-K4BQ line tonight, while western areas see
drying and VFR. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 078 052/079 051/076 052/069 047/057 043/060 043/070
    4/T 33/T    01/B    44/T    26/W    64/W    21/B
LVM 073 044/075 045/075 048/066 041/055 038/057 037/068
    4/T 31/B    04/T    54/T    56/W    54/W    21/B
HDN 080 052/079 051/078 052/072 048/059 043/061 041/071
    4/T 43/T    11/B    34/W    26/W    54/W    21/B
MLS 080 055/074 052/074 052/064 046/059 043/060 044/069
    3/T 55/T    20/B    74/W    22/W    32/W    11/B
4BQ 077 053/074 050/075 052/068 046/059 043/057 042/066
    3/T 46/T    21/B    44/W    34/W    53/W    21/B
BHK 077 053/069 049/070 046/058 038/055 040/059 041/066
    3/T 65/T    30/U    65/W    32/W    22/W    11/B
SHR 075 050/075 048/077 050/070 044/059 040/056 039/066
    4/T 32/T    12/W    34/T    35/W    64/W    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 7, 3:30 AM MST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
430 AM MDT Mon May 7 2018

MTZ031>033-036>038-058-WYZ099-081030-
Northern Rosebud-Custer-Fallon-Powder River-Carter-
Southern Big Horn-Southern Rosebud-Sheridan Foothills-
430 AM MDT Mon May 7 2018

This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.

* WHAT... Strong Thunderstorms.

* WHERE...Southeast Montana and North Central Wyoming

* WHEN...This afternoon through this evening.

* ADDITIONAL DETAILS...Storms will produce heavy rain...small hail
  and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, May 7, 12:52 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Billings MT
152 PM MDT MON MAY 7 2018

MTZ029>031-034-035-038-057-072030-
Yellowstone MT-Northern Rosebud MT-Treasure MT-Musselshell MT-
Northern Big Horn MT-Southern Big Horn MT-Northern Stillwater MT-
152 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY...

At 148 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Melstone to near Worden to Laurel.
Movement was southeast at 25 mph.

Small hail and wind gusts up to 50 mph are possible with these
storms. The storm in northeastern Yellowstone and Treasure counties
could have hail up to nickel sized, and will stay north of Billings.

Locations impacted include...
Billings, Custer, Laurel, Melstone, Lockwood, Huntley, Pryor,
Shepherd, Billings Heights, Worden, Billings West End, Ballantine,
Pompeys Pillar, Ingomar and Crow Indian Reservation.

LAT...LON 4665 10714 4563 10781 4525 10863 4536 10870
      4546 10865 4547 10870 4552 10870 4552 10876
      4555 10876 4555 10880 4563 10878 4561 10886
      4569 10891 4608 10828 4676 10793 4676 10783
      4678 10784
TIME...MOT...LOC 1948Z 327DEG 22KT 4668 10790 4603 10823 4569 10879

Reimer

The radar

The Billings radar (KBLX), 37 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yellowstone

When
May 7, 1:14 PM MST
Where
Yellowstone County, 0.84 mi SE of Worden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.960, -108.160

Hail, Yellowstone

When
May 7, 1:55 PM MST
Where
Yellowstone County, 2.36 mi NW of Custer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.150, -107.590

Hail, Big Horn

When
May 7, 2:23 PM MST
Where
Big Horn County, 3.45 mi ENE of Hardin
Measured
0.88 in hail
Reported by
Public
Coordinates
45.740, -107.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746776, 746777, 746778.